Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Michael J. Del Busto, Jr., MD: No financial relationships or conflicts of interest
Case Description: 69-year-old female underwent right knee replacement under spinal anesthesia – anatomy guided spinal block at L3-L4 with 1.6 mL of bupivacaine .75%. POD#0 patient had chest and bilateral arm pain, absent lower extremity reflexes, and profound weakness. Initial brain MRI and thoracolumbar MRI were unremarkable. The patient underwent extensive medical workup to rule out other causes for paraplegia. Cerebrospinal fluid (CSF) showed 81 lymphocytes, 72 protein, 48 glucose, and negative cultures. POD#8 brain MRI demonstrated multiple small areas of acute ischemia consistent with meningitis. POD#10 MRI thoracolumbar spine shows abnormal T2 hyperintensity within the central aspect of the thoracic cord from T3-T6 and enhancement of thoracic cord at T7 to the conus, abnormal T2 cord signal T3-L2, secondary to meningomyelitis that resulted in venous congestion or infarction in the thoracic cord and conus or possibly affecting the arterial supply to the spinal cord causing arterial infarction of the cord from T6 to the conus. Final diagnosis of chemical meningitis with vasospasm
Setting: Inpatient rehab hospital
Patient: A 69 year old female with osteoarthritis of the right knee with no prior neurological disorder Assessment/
Results: The patient underwent intense inpatient rehabilitation. On admission POD#21 her ISNCSCI exam demonstrated T2 AIS C. The patient showed significant functional improvement. At discharge, her ISNCSCI exam was T7 AIS D.
Discussion: Chemical meningitis is a rare drug reaction (incidence < .01) that is a diagnosis of exclusion. The two mechanisms proposed for drug-induced meningitis are a delayed hypersensitivity type reaction and direct meningeal irritation. CSF profile typically has a neutrophilic pleocytosis. Symptoms often resolve a few days after drug discontinuation.
Conclusion: Chemical meningitis is a rare but severe pathology caused by several drugs, including those given during spinal anesthesia. A high level of suspicion is required to diagnose and treat this entity to prevent long term functional deficits.
Level of Evidence: Level IV
To cite this abstract in AMA style:Busto MJD, Guercio TD, Gormley JM, Castillo CM, Chandan P. Paraplegia and Chemical Meningitis After Spinal Anesthesia: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/paraplegia-and-chemical-meningitis-after-spinal-anesthesia-a-case-report/. Accessed September 22, 2023.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/paraplegia-and-chemical-meningitis-after-spinal-anesthesia-a-case-report/